Missouri, 2009Flash Flood and Hail in Missouri, August 4, 2009
August 4, 2009 · NWS PAH · 13 events in 8 counties and zones
An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in a few damaging wind events with the initial complex that affected places east of a Dexter to Marble Hill line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in a few damaging wind events with the initial complex that affected places east of a Dexter to Marble Hill line. In the wake of the initial complex, multi-cell clusters rapidly developed on the upshear side of the cold pool left by the first complex. These clusters produced several large hail events, along with isolated damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 11:47 AM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 4, 11:47 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT TUE AUG 4 2009
.DISCUSSION...
LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT
OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN
ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM
IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY
SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY
COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR
AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE.
NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS
WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN
COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN
EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS
AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT
PARTICULARLY IN HEAVY RAIN AREAS.
BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE
NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES
SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD
ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS
BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY
IT OUT OR NOT.
RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH
BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S. RESULTANT
AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO
TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED.
BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL
TEMP/TD FORECAST.
&&
.AVIATION...
THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT
AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS
MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS
THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP
FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME
STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH.
HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND
DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS
THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS
RELATIVELY STORM FREE AT THIS TIME.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 4, 2:25 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 4 2009
ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-051000-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 PM CDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. REFER TO THE
WATCH FOR MORE DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.
HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-
325 PM CDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED TO THE SOUTH AND WEST OF THE
REGION...BUT STORMS IN AND CLOSE TO THE WATCH AREA CAN BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STRONG STORM. THE PRIMARY THREAT PERIOD IS THROUGH 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.
HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT IN CASE THEIR ACTIVATION IS
REQUESTED.
In the hours before
Local storm report, Aug 4, 4:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 3 W DELWOOD 37.58N 88.63W
08/04/2009 POPE IL AIRPLANE PILOT
2 PILOTS REPORTED FUNNEL CLOUD JUST WEST OF DELWOOD.
&&
SMITTYLocal storm report, Aug 4, 4:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CARRIER MILLS 37.69N 88.63W
08/04/2009 SALINE IL LAW ENFORCEMENT
ROOF PEELED OFF OF MOBILE HOME. STREET FLOODING ALSO
REPORTED.
&&
SMITTYLocal storm report, Aug 4, 4:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG CRAB ORCHARD 37.73N 88.80W
08/04/2009 WILLIAMSON IL LAW ENFORCEMENT
TREE DOWN ON CAR. NO INJURIES REPORTED.
&&
SMITTYLocal storm report, Aug 4, 4:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WEST VIENNA 37.43N 88.97W
08/04/2009 JOHNSON IL LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF HIGHWAYS 37 AND 146.
&&
SMITTYLocal storm report, Aug 4, 4:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG COBDEN 37.53N 89.25W
08/04/2009 UNION IL EMERGENCY MNGR
TREES AND POWER LINES DOWN. WINDS ESTIMATED AT 70MPH
ASSOCIATED WITH THIS STORM.
&&
SMITTYLocal storm report, Aug 4, 4:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ANNA 37.46N 89.24W
08/04/2009 UNION IL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN. MULTIPLE ACCIDENTS
REPORTED. SAME TYPE OF DAMAGE REPORTED IN THE COMMUNITY
OF JONESBORO.
&&
SMITTYEvent by event
4 thunderstorm wind, 4 hail, 3 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Cape Girardeau
- When
- August 4, 4:40 PM CST to 4:58 PM CST
- Where
- Cape Girardeau County, 1.77 mi NW of Cape Girardeau
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -89.550
Rainfall of 1.20 inches was measured in 15 minutes. Several street intersections had standing water.
Thunderstorm Wind, Stoddard
- When
- August 4, 4:50 PM CST
- Where
- Stoddard County, Advance
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -89.920
A tractor-trailer rig loaded with freight was blown over. A 16-inch diameter tree was blown down on a mobile home. An 8-inch diameter tree was blown down on a pickup truck. Numerous tree limbs were blown down, along with small trees. Shingles were blown off roofs.
Thunderstorm Wind, Cape Girardeau
- When
- August 4, 4:50 PM CST
- Where
- Cape Girardeau County, 1 mi N of Cape Girardeau to Cape Girardeau
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -89.530
Numerous trees and power lines were blown down, blocking roads and damaging houses. A trained spotter estimated gusts around 60 mph. Power outages affected more than 5,000 customers in the county.
Flash Flood, Cape Girardeau
- When
- August 4, 6:50 PM CST to 9:30 PM CST
- Where
- Cape Girardeau County, 2.54 mi NW of Cape Girardeau to 2.01 mi NNE of Marquette
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.325, -89.563
The southern half of the city experienced serious flooding. County officials activated swift water rescue teams. Authorities assisted a handful of people whose vehicles were stranded in high water. Various degrees of flooding were reported throughout Cape Girardeau. Numerous main and secondary roads throughout the downtown area were covered with standing water. A section of a main street was closed in the city.
Thunderstorm Wind, Scott
- When
- August 4, 6:50 PM CST
- Where
- Scott County, Scott City to 1.23 mi WSW of Illmo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.250, -89.520
A few trees were blown down, along with some tree limbs and power lines.
Heavy Rain, Scott
- When
- August 4, 7:00 PM CST to 9:00 PM CST
- Where
- Scott County, Scott City to Benton
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.250, -89.520
A section of County Road 219 was impassable because of erosion from the rainfall. The road reopened the following day. A section of the main street in Scott City was flooded and impassable for about an hour.
Heavy Rain, Mississippi
- When
- August 4, 7:30 PM CST to 9:00 PM CST
- Where
- Mississippi County, Charleston
- Reported by
- Law Enforcement
- Coordinates
- 36.920, -89.330
Water was over several roadways throughout the community.
Hail, Wayne
- When
- August 4, 7:52 PM CST to 8:05 PM CST
- Where
- Wayne County, Greenville to Shook
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -90.470
A multi-cell cluster of thunderstorms produced large hail over parts of central and eastern Wayne County. Golf-ball size hail was reported in Greenville. Quarter-size hail fell in Shook.
Hail, Wayne
- When
- August 4, 8:58 PM CST
- Where
- Wayne County, 1.17 mi WSW of Lake Wappapello
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.942, -90.338
The one-inch hail fell over Lake Wappapello State Park.
Hail, Carter
- When
- August 4, 9:40 PM CST
- Where
- Carter County, Ellsinore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.930, -90.750
Thunderstorm Wind, Butler
- When
- August 4, 9:41 PM CST
- Where
- Butler County, 7 mi NW of Poplar Bluff
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.822, -90.490
A wind gust to 58 mph was measured by a spotter.
Lightning, Butler
- When
- August 4, 10:00 PM CST
- Where
- Butler County, Poplar Bluff
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.750, -90.400
Lightning hit an electrical substation, knocking out power to 1,100 customers in downtown Poplar Bluff.
Hail, Ripley
- When
- August 4, 10:28 PM CST
- Where
- Ripley County, 6 mi E of Doniphan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -90.712
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
- Damaging Winds and Heavy Rain in Illinois, August 4, 2009$128,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187374, 187352, 187353, 187373, 187582, 187583, 187375, 187355, 187359, 187360, 187362, 187605, 187365.